Medical Surgical Labs Top 5 Toxic Drug Levels #2

Question

A phone triage nurse receives a call from a client who states she missed her digoxin dose. She was supposed to take it at 8 a.m. and it is now 12:30 p.m. Her next dose is at 2 p.m. How should the nurse instruct the client?

Answers

  1. Take the medication now and the next dose as scheduled.
    • Rationale:

      This answer is not correct because it has been over 4 hours since the dose was scheduled. Taking the medicine now and then again at 2 p.m. will double the dose and put the client at risk for digoxin toxicity.

  2. Hold this dose and take the next dose as scheduled.
    • Rationale:

      This answer is correct because it has been over 4 hours since the dose was scheduled to be taken. By holding the 8 a.m. dose and taking the next dose at 2 p.m., the client will not be at risk for digoxin toxicity. It is better to miss a dose of digoxin than to double the dose.

  3. Take the medication now and hold the next dose.
    • Rationale:

      This answer is not correct because it has been over 4 hours since the dose was scheduled for 8 a.m. The safest method would be to hold the 8 a.m. dose and get back on schedule at 2 p.m.

  4. Notify the health care provider.
    • Rationale:

      This answer is not correct because there is no need to notify the health care provider about the missed dose. This is within the nurse’s scope of practice to provide education on prescribed medications.

Overview

Digoxin is an antiarrhythmic drug used to treat atrial fibrillation and heart failure. It has a narrow therapeutic range of 0.5 – 2.0 and for this reason toxicity is possible if not taken as prescribed.

Explanation

Learning Outcomes

Digoxin is an antiarrhythmic drug used to treat atrial fibrillation and heart failure. It helps the heart pump more efficiently. It has a narrow therapeutic range of 0.5 – 2.0 and for this reason toxicity is possible if not taken as prescribed. If the client misses a scheduled dose and more than 4 hours has passed, the client should be instructed to hold that dose and give the next dose at the regularly scheduled time. If the time passed is less than 4 hours, the client may be instructed to take the missed dose. Signs of digoxin toxicity are nausea, vomiting, abdominal pain, diarrhea, confusion, loss of appetite, and irregular heartbeat. Visual changes can also occur such as seeing spots, blind spots, blurry vision, or changes in color vision.

Test Taking Tip

Remember that digoxin “digs” for a deeper contraction.

Video Rationale